If You Suffer from Eye or Skin Disorders, Check Your Cholesterol Medication

Dr. Janet Zand
November 9, 2018

 

We know that medications can have side effects. But we often assume side effects happen to other people, not to us. And when side effects do pop up, they can seem so unrelated to the medication that it’s hard to pinpoint the cause.

Here are some unexpected side effects of a common medication and how to avoid and resolve these side effects if they happen to you.

Joe (not his real name) was frustrated. Overall, he was a healthy 50-year-old. He had some asthma and psoriasis in his family medical history. He’d had atopic dermatitis as a child. His nose would run when he encountered allergens. And his cholesterol was a little high, so he’d started medication to control it a few months ago. But other than that, he felt great. At least, he used to.

Now, he was covered in itchy skin lesions. They’d started on his legs, but now they were everywhere. They’d even reached his hands and his face. He’d tried topical corticosteroids. They helped at first. But ultimately they were no match for the lesions. His fingertips were even starting to crack.

Fortunately, Joe’s dermatologist asked him if he’d been taking any new medications. Joe mentioned the statin his doctor had prescribed for his cholesterol. He certainly hadn’t thought that a drug he was taking to protect his heart would harm his skin. But the dermatologist decided to see if that was the culprit. He asked Joe to come off the statin he’d been taking.

Sure enough, within three months, the lesions on Joe’s trunk and legs had cleared up. It took a couple more months for his fingertips to heal. But once the lesions healed, they didn’t return. And neither did Joe’s desire to use a statin!

Joe’s dermatologist was smart to ask about new medications. It’s a good question to ask, even if the connection between the issue and the drug seems unlikely. But that question wouldn’t have helped Gene (also not his real name). Unlike Joe, Gene wasn’t in great health. At 82, Gene had a history of gout, high cholesterol, and non-melanoma skin cancer. He’d been on a variety of medications for years, including a statin. But he’d never had a bad reaction to it.

The Problem Is Common

Gene didn’t have a family history of psoriasis or atopic dermatitis. And he’d never had issues with these conditions in the past. But seemingly out of nowhere, he was suffering from psoriasis-like plaques on his forearms.

Gene insisted that nothing had changed in his daily routine. He hadn’t started any new medications. He hadn’t changed his laundry detergent. He couldn’t think of any changes that would have brought on the plaques. After a couple weeks, however, something did change: the plaques spread to his legs and back.

Gene’s dermatologist tried a variety of treatment options, including additional medications. But nothing seemed to be working. Finally, Gene did remember a minor detail. It was true that he hadn’t started a new drug. In fact, he’d been on the statin for his cholesterol for over five years. But a few months before the plaques showed up, Gene’s doctor had doubled his dose.

At that point, Gene’s dermatologist was just glad to have another option to try. He worked with Gene’s primary care doctor to switch Gene to a different cholesterol treatment. Sure enough, the plaques cleared up within eight weeks – and they didn’t come back.

Joe and Gene were both using statins. This type of drug works by inhibiting cholesterol biosynthesis in the liver. But it can affect other processes in the body as well. In particular, by affecting fatty acids, statins can disrupt the skin’s barrier function. This can lead to plaques and itchy lesions like those Joe and Gene suffered from.

Can Affect More Than the Skin

And the skin isn’t the only unusual place that statin side effects can show up. Researchers and doctors know it is possible for statins to cause skeletal muscle disorders. And new findings seem to indicate those effects may extend to eye muscles.

A doctor at the Casey Eye Institute of Oregon Health & Science University conducted a study to report on eye disorders associated with statin use. He identified eye-related issues including double vision (diplopia), dropping of the upper eyelid (ptosis), and range of motion loss in the eyes (ophthalmoplegia) in 256 patients who had taken statins.

These patients were 64.5 years old, on average. Their average statin use was within the recommended limits. And it took an average of 8.3 months for the symptoms to show up in the patients. What the researcher didn’t report on was how long it took the patients and their doctors to figure out the problem! This is another area in which it can take some sleuthing to determine the issue. However, once the patients stopped taking the statins, their eyes returned to normal.

Side effects from statins that affect the skin and eyes aren’t common. But they are possible. And at first glance they seem completely unrelated to cholesterol. So it can be hard to identify the cause at first. Knowing about these possible problems can help you diagnose and correct them quickly if they arise.

Any time you’re trying to identify the cause of an unusual symptom, you need to consider new medications. Even if the connection seems tenuous, the drug could indeed be the culprit. It certainly was for Joe.

You also don’t want to assume that tolerating a medication well in the past guarantees you’ll continue to do so – especially if you start taking more of it. That’s where Gene went wrong. And he had to endure months of painful plaques and ineffective treatments before he realized his doubled statin dose could be to blame for his skin woes.

Be Careful When You Mix Medications

Eye disorder side effects typically occur in only about 0.1% of patients taking statins. But this number can go up to 2.5% if you combine statins with gemfibrozil, another drug intended to lower cholesterol. Other drug combinations could be problematic as well.

Statins have plenty of common side effects, like muscle pain, headaches, fogginess, and even nosebleeds. These typically affect around 10% of people taking statins. Skin issues are much rarer, affecting only about 1% of users. But if you turn out to be that 1 in 100, it’s good to know that the drug could be the source. And with over 25 million people in the US alone taking statins, 1% still involves quite a few people.

There are a few factors that increase your risk of experiencing side effects from statin use, such as being 70 or older. People with a history of liver disease, myopathy, or rhabdomyolysis are also at increased risk. So are people who consume more alcohol than is recommended or who have had issues with cholesterol-lowering drugs in the past.

Some of the other “1%” side effects include digestive issues, sleep disturbances, dizziness, blurred vision, ringing in the ears, liver damage, pancreatitis, and fatigue. In very rare cases, the side effects associated with statins can be fatal. If you experience any unusual symptoms while taking a statin, you should talk to your doctor right away.

While statins can work well, it’s worth trying to lower your cholesterol through lifestyle changes and supplements first. The Mediterranean diet, emphasizing fresh fruits and vegetables, fish, and limited amounts of red meat and alcohol, is a good place to start. Combining this diet with exercise can help lower your cholesterol naturally. If this isn’t enough, you can try Advanced Cholesterol Formula, or several other effective supplements, to help naturally lower your cholesterol.

You may experience some side effects if you go this route too. But these will be positive side effects. The combination of a healthy diet and exercise can do wonders for your skin. You’ll experience less collagen-destroying inflammation. And all the vitamins and nutrients will give you a healthy glow.

Your chances of experiencing these positive side effects are a lot higher than your chance of experiencing a painful rash from statins. Eating right and exercising to control your cholesterol aren’t quite as easy as popping a pill. But these steps can be highly effective.

Ready To Upgrade?

Upgrade your lip balm to our specially formulated Lip Therapy that's designed to replenish natural moisture, restore youthful suppleness, and deliver dramatic, age-defying results. Plus, save 40% off each tube when you order our 3 pack today.

Click here to upgrade now for only $9

Free Report On This New Skincare Breakthrough!

Inside You'll Discover

The all natural secret to helping your skin look years younger.

Plus, the key to help repair and reduce visible signs of aging.

Enter your name and email to claim this free report and join our newsletter

Get Free Report!